Boning Up on Bone Drugs

Can a medicine that’s prescribed to prevent fractures sometimes cause them? The real scoop on who should— and shouldn’t—take osteoporosis drugs

More Magazine—June 1, 2010

by Katharine Davis Fishman

Late last fall I started walking like a penguin. The array of specialists I waddled in to see—the anesthesiologist, the physiatrist (a doctor who supervises physical therapy and rehabilitation), the rheumatologist, the sports-med doctor and finally the back surgeon—were baffled by my gait and the increasingly intense throbbing in my left buttock.

At 11 o’clock the night of the back- doctor visit, I tripped on a rug. As I slid down the wall, my upper thigh shot out to a 45-degree angle, and I felt an excruciating pain. “Joe, call 911!” I shouted to my husband.

My femur, or thigh bone, had fractured. Doctors implanted a titanium rod and two screws, and I spent three weeks, including rehab, at the nearest regional trauma center.

Two months after the accident, when I showed up (still using a walker) for follow-up care at Hospital for Special Surgery in New York City, I learned that the fracture had probably been caused by bisphosphonates. Those were the what-a-nuisance drugs that had me getting up early, swigging down a little pill with a big mug of water and—forbidden to eat for the next 30 to 60 minutes—enviously watching my husband enjoy his muffin, all in the interest of avoiding . . . hip fractures! After an osteoporosis diagnosis, I’d swallowed Fosamax for nearly 10 years, stopped for a year after I developed an ulcer, then spent three years on Boniva, the Sally Field drug. All this pill taking helped; I moved from osteoporosis to osteopenia, a milder condition. And yet a silly at-home accident had just broken my femur.

Around 2004, Joseph Lane, MD, an orthopedist who’s chief of the Metabolic Bone Disease Service at Hospital for Special Surgery, began to notice similar strange events among some patients who’d been taking bisphosphonates for about six years. Two women stand out particularly in Lane’s memory. “One had been complaining of thigh pain for three months,” he remembers. “She’d had two epidural injections for back pain, and while she was in a swimming pool she broke her femur, simply by turning around. Number two is a woman who was getting on a plane to go visit her grandchildren. Similar story: She had earlier complained of sciatica, but her doctors didn’t take an X-ray. Instead, they gave her an MRI and an epidural injection. Then, the day of her flight, she climbed the stairs during boarding and broke her femur going up.”

In 2005, Lane read an article in the Journal of Clinical Endocrinology and Metabolism that jibed with what he’d been seeing. A team at the University of Texas in Dallas and at Henry Ford Hospital in Detroit had biopsied nine patients with osteoporosis or osteopenia, most of whom had been taking alendronate—Fosamax’s generic name—for three to eight years and had “spontaneous nonspinal fractures” in odd places that took an unusually long time to heal. Bone biopsies showed “minimal, or no, identifiable osteoblasts” (the buildup cells) and low breakdown activity—a syndrome that became known in lay language as frozen bone.

This was a small study with no control group, and some patients were taking drugs besides alendronate. But the authors called for more research “to determine how long bisphosphonates can safely be given.” Lane and four colleagues reviewed the records of all patients admitted to its trauma center from 2002 to 2007 with femur-shaft fractures that were “low energy,” meaning they had been incurred while the person was simply standing around (or splashing in a swimming pool).

The 70 trauma center patients whose cases they reviewed had all suffered from what’s technically known as an atypical subtrochanteric femur -fracture—and more than a third had been taking Fosamax, the bisphosphonate that’s been available the longest. Three quarters of these Fosamax patients shared a particular radiographic pattern: a simple horizontal or diagonal fracture with a sort of beaky overhang of bone. Their X-rays looked exactly like the one I was presented with two years later. The pattern was 98 percent specific to Fosamax users, and those who displayed it had been using the drug significantly longer than those whose breaks did not look like that. A follow-up study matching a smaller group of patients who had femur fractures with a control group of subjects who had ordinary hip fractures showed roughly similar results: Nearly a third of those with thigh fractures were on Fosamax, as opposed to one ninth of the hip patients; two thirds of the thigh patients on Fosamax showed the pattern, and they tended to have been on Fosamax longer than those with hip fractures.

Meanwhile, more reports were coming out, one from Singapore and one from Japan. Researchers hypothesized that bisphosphonates produce bone that is brittle and fracture-prone and that the thigh pain comes from little stress fractures that don’t heal but rather accumulate and build up to one big kahuna of a break. The patients Lane sees are active women seven to 10 years younger than those who break their hips (which happens on average at age 82). “Every woman I’ve seen has been out there shopping, working, running after her grandchildren, doing stuff,” he says. “These are not couch potatoes. I have never seen this kind of fracture in a nursing home patient.”

Two New York teams, one at Columbia and another (including Lane) at Hospital for Special Surgery, recently presented small controlled studies of postmenopausal women with osteoporosis at the 2010 annual meeting of the American Academy of Orthopaedic Surgeons. The HSS team biopsied osteoporotic bone while the Columbia group analyzed the patients’ scans, and both studies buttress the theory that long-term bisphosphonate use alters bone properties so as to increase the risk of atypical femur fractures.

The bottom line: Experts agree that bisphosphonates prevent a lot of fractures in elderly patients with severe osteoporosis, and more of these people should be getting the drugs. If you are in your fifties and have a mother in her eighties, most likely she is a better candidate for bisphosphonate therapy than you are. Before taking these drugs, consult with your doctor to be absolutely sure you have real osteoporosis. If you do begin this course of therapy, get checked after three to five years to see if you still need it.

Read the full article at more.com.

 

^ Back to Top
Request an Appointment